The FDA notified healthcare providers that proton pump inhibitors (PPIs) may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (usually longer than one year). Low serum magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures), though not all patients have these symptoms. Treatment of hypomagnesemia generally requires magnesium supplements. In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.
The FDA is encouraging healthcare providers to obtain serum magnesium levels before starting PPI treatment in those patients they expect to be on these drugs for long periods of time. The FDA also recommends doing this with patients who take PPIs with medications such as digoxin, diuretics, or drugs that may cause hypomagnesemia. For patients taking digoxin, a heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects. The FDA suggests that healthcare providers test magnesium levels periodically in these patients.
This warning can have implications for IBS patients also. Some individuals with IBS may also suffer from GERD. And if they have been diagnosed with GERD, they may have also been put on a PPI for relief of acid reflux. About's Guide to IBS has information on the having IBS and GERD at the same time. She has also written blog posts on the risks of long-term use of PPIs in IBS patients and SIBO following PPI therapy.
Proton pump inhibitors include:
For more information, you can read the entire FDA Drug Safety Communication